Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 13, NWS Flagstaff, AZ

July 21, 2007Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 21, 2007, 12:09 PM MST for Coconino County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2007, 12:09 PM MST (19:09 UTC)
Expired
Jul 21, 2007, 12:45 PM MST
In force
36 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 14 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2007-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2007-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 211909
SVRFGZ
AZC005-211945-
/O.NEW.KFGZ.SV.W.0013.070721T1909Z-070721T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1209 PM MST SAT JUL 21 2007

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 1245 PM MST

* AT 1205 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CLINTS WELL...OR ABOUT 20 MILES NORTH OF
  PAYSON...AND MOVING SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILEPOST 285 ON SR 87 BY 1235 PM MST...

LAT...LON 3455 11127 3458 11137 3449 11144 3443 11132

$$
1 follow-up statement
000 
WWUS55 KFGZ 211944
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1243 PM MST SAT JUL 21 2007

AZC005-211953-
/O.EXP.KFGZ.SV.W.0013.000000T0000Z-070721T1945Z/
COCONINO AZ-
1243 PM MST SAT JUL 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTH CENTRAL COCONINO
COUNTY EXPIRES AT 1245 PM MST...

THE SEVERE THUNDERSTORM PROMPTING THE WARNING HAS WEAKENED AND IS
NO LONGER SEVERE. BE ADVISED THAT HEAVY RAIN AND SMALL HAIL 
CONTINUES WITH THIS STORM...AND HEAVY RUNOFF WILL PRODUCE FLOWING 
WATER IN AREA CREEKS AND STREAM.

LAT...LON 3455 11127 3458 11137 3449 11144 3443 11132

$$

DJO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 9:40 AM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 21, 9:40 AM MST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
940 AM MST SAT JUL 21 2007

.SYNOPSIS...EXPECT SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS TO CONTINUE THROUGH NEXT WEEK. TEMPERATURES WILL BE
NEAR NORMAL TODAY...THEN A SLIGHT COOLING TREND IS EXPECTED NEXT
WEEK AS MOISTURE INCREASES.

&&

.DISCUSSION...FAIRLY PERVASIVE CLOUD COVER IS AFFECTING MOST OF
COCONINO AND YAVAPAI COUNTIES THIS MORNING...WHICH MAY DELAY
THUNDERSTORM DEVELOPMENT UP TO A FEW HOURS IN THOSE AREAS.
OTHERWISE...PRECIPITABLE WATER VALUES ARE UP SLIGHTLY ACCORDING TO
THE KFGZ SOUNDING...WHICH SHOWS 0.92 INCHES PRECIPITABLE
WATER...COMPARED WITH 0.84 INCHES YESTERDAY. SATELLITE PRECIPITABLE
WATER ESTIMATES CONFIRM THIS TREND...AND SHOW SOME SPREAD NORTHWARD
TOWARD THE UT BORDER. MEANWHILE...LIFTED INDICES ACROSS NORTHERN AZ
ARE LESS THAN ZERO...INDICATING ADEQUATE INSTABILITY REGION WIDE.
THE KFGZ SOUNDING SHOWS OVER 1000 JOULES/KG OF CAPE...WHICH IS
HIGHER THAN THE PAST SEVERAL DAYS. THIS WILL BRING A GOOD CHANCE OF
SHOWERS AND THUNDERSTORMS TODAY ACROSS NORTHERN AZ...WITH A FEW
STRONGER STORMS WHICH COULD CONTAIN SEVERE HAIL (OVER 0.75 INCHES
DIAMETER) AS WELL AS HEAVY RAINFALL AMOUNTS IN SLOW MOVING STORMS.

FOR MONDAY AND TUESDAY...A LOW TO MID LEVEL TROUGH HAS BEEN FORECAST
BY THE MODELS TO MOVE NORTHWESTWARD INTO ARIZONA FOR THE PAST COUPLE
OF DAYS. THIS WOULD BE ACCOMPANIED BY INCREASING SOUTHEASTERLY FLOW
AND DEEP MOISTURE WITH MORE WIDESPREAD STORMS AND LOCALLY HEAVY
RAINFALL.

WEDNESDAY THROUGH FRIDAY...NO BREAK IN THE MOIST FLOW PATTERN IS
EXPECTED WITH DAILY ROUNDS OF SHOWERS AND THUNDERSTORMS CONTINUING.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT CIGS 5-7 KFT AGL OVER
YAVAPAI COUNTY THIS MORNING WITH SCT -SHRA. BY 17Z-19Z...DEEP
MOISTURE AND INSTABILITY WILL LEAD TO WIDESPREAD SHRA/TSRA OVER MUCH
OF THE REGION THROUGH 03Z-05Z. CIGS OVER MUCH OF THE AREA WILL RANGE
FROM 7-9 KFT AGL. STRONGER STORMS WILL CONTAIN MVFR CONDITIONS WITH
ISOLD IFR CONDITIONS. EXPECT IMPROVEMENT AFTER 05Z THIS EVENING WITH
BKN CIGS REMAINING OVER MANY AREAS AT 8-10 KFT AGL.  AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ONTON/PETERSON
Hazardous weather outlook, Jul 21, 10:00 AM MST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST SAT JUL 21 2007

AZZ004>018-037>040-220700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST SAT JUL 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

MOST OF NORTHERN ARIZONA CAN EXPECT A GOOD CHANCE OF THUNDERSTORMS
TODAY...WITH SCATTERED THUNDERSTORMS SPREADING FARTHER NORTHWARD
TODAY COMPARED WITH FRIDAY. MANY STORMS WILL CONTAIN FREQUENT
LIGHTNING...LOCALLY HEAVY RAIN...SMALL HAIL...AND STRONG GUSTY
WINDS. A FEW STORMS MAY ALSO CONTAIN HAIL OVER 3/4 INCH DIAMETER
AND THE POSSIBILITY OF MINOR FLOODING FROM THE SLOWER MOVING STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
ARE EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 11:48 AM MSTSevere Thunderstorm WarningFGZCoconino14 min
Jul 21, 12:06 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila24 min
Jul 21, 12:18 PM MSTSevere Thunderstorm WarningFGZCoconino27 min
Jul 21, 12:48 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai27 min
Jul 21, 12:53 PM MSTSevere Thunderstorm WarningFGZGila37 min
Jul 21, 1:20 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai40 min
Jul 21, 1:25 PM MSTSevere Thunderstorm WarningFGZGila35 min
Jul 21, 1:59 PM MSTSevere Thunderstorm WarningFGZCoconino31 min
Jul 21, 2:10 PM MSTSevere Thunderstorm WarningFGZGila35 min
Jul 21, 2:21 PM MSTSevere Thunderstorm WarningFGZGila, Navajo24 min
Jul 21, 4:10 PM MSTSevere Thunderstorm WarningFGZYavapai35 min
Jul 21, 4:21 PM MSTSevere Thunderstorm WarningFGZNavajo24 min
Jul 21, 4:43 PM MSTSevere Thunderstorm WarningFGZNavajo47 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.